Cover Image

HARDBACK
$54.00



View/Hide Left Panel
  1. Anyone wearing the coveralls may be similarly exposed. Laundering, even multiple washings, may not completely remove some pesticides. In the process of laundering, the coveralls could also contaminate the clothing of other family members. The coveralls should be burned.

  2. Yes. The patient manifests the classic signs and symptoms of organophosphate poisoning. The effects can be classified into three categories: muscarinic or hollow-organ parasympathetic manifestations, nicotinic or autonomic ganglion and somatic motor effects, and CNS effects. Carbamate poisoning can be distinguished from organophosphate poisoning by the absence of nicotinic effects. Carbamate poisoning is also immediately reversible by a small dose of atropine, compared with the large doses of atropine needed in organophosphate intoxications.

    The muscarinic effects involve the bronchial tree, sweat and lacrimal glands, heart, pupils, and ciliary body. Muscarinic effects are easily remembered by the acronym SLUDGE—salivation, lacrimation, urination, defecation, gastrointestinal distress, and emesis.

    Nicotinic effects typically include muscle fasciculations, cramping, and weakness that can progress to paralysis, areflexia, hypertension, tachycardia, pupillary dilation, and pallor. Respiratory failure may occur secondary to weakness of the pulmonary muscles or paralysis of the diaphragm. Hypertension and pupillary dilation have also been noted.

    CNS effects may include restlessness, emotional lability, headache, tremor, drowsiness, delirium, psychosis, coma, and cardiorespiratory depression.

  3. Yes, if the patient had been exposed to a carbamate, administration of 2-PAM to reactivate the AChE from the AChE-carbamate complex would usually be unnecessary because the carbamate complex is spontaneously reversible. Recovery from carbamate poisoning is typically more rapid than from organophosphate poisoning and without persistent sequelae.

  4. See Pretest answer (a) above.

  5. See Pretest answer (c) above.

  6. Diet, medications, and reticulocytosis may lower the RBC acetylcholinesterase activity. Reticulocytosis may be the result of recovery from hemorrhage, hemolysis, liver disease, jaundice, hepatitis, pregnancy, and pernicious anemia or other anemias. However, these conditions cannot account for the severe lowering of the RBC cholinesterase activity seen in this patient. (The RBC cholinesterase activity is 25% of normal.)

  7. Drugs that are contraindicated for nearly all organophosphate-poisoned patients include opiates and phenothiazines; they may increase the risk of cardiac dysrhythmias. A small portion of the population possess a genetic variant of plasma cholinesterase that can cause death if succinylcholine is administered to the patient.

  8. Atropine and 2-PAM should not be administered prophylactically because they cause blurred vision and lack of sweating. The loss of sweating may cause hyperthermia under certain conditions. Administration of antidote can mask signs and symptoms of pesticide poisoning, thus allowing dangerously prolonged exposure.

  9. After 4 weeks, the patient shows no sign of delayed neuropathy or other adverse effects. The prognosis is, therefore, excellent. Chronic effects similar to cerebral dysfunction have been noted in some patients acutely poisoned.



The National Academies | 500 Fifth St. N.W. | Washington, D.C. 20001
Copyright © National Academy of Sciences. All rights reserved.
Terms of Use and Privacy Statement